USMLE Forums banner

1 - 11 of 11 Posts

·
Registered
Joined
·
919 Posts
Discussion Starter · #1 ·
An 18-year-old female athlete reports easy fatigability and weakness. Physical examination shows no abnormalities. Laboratory studies show:

Serum:
Na+ 141 mEq/L
Cl− 85 mEq/L
K+ 2.1 mEq/L
HCO3− 35 mEq/L

Urine:
Na+ 80 mEq/24 h
K+ 170 mEq/24 h

Which of the following is the most likely diagnosis?

(A) Aldosterone deficiency
(B) Anxiety reaction with hyperventilation
(C) Diabetic ketoacidosis
(D) Ingestion of anabolic steroids
(E) Surreptitious use of diuretics
 

·
Registered
Joined
·
120 Posts
It looks like it's metabolic alkalosis; I'm really leaning towards E just because of the extreme K in the urine but i wouldn't bet my life on it:p.
 

·
Registered
Joined
·
4,342 Posts
Answer is D

I'm really leaning towards E just because of the extreme K in the urine but i wouldn't bet my life on it:p.
There's no reason for an athlete to take diuretics! She must be taking anabolic steroids to build her muscles that has inadvertently caused excess mineralocorticoid levels causing hypernatremia and hypokalemia.
Also, the diuretic will not explain the fatigue and muscle weakness. ;)
 

·
Registered
Joined
·
234 Posts
i think the ans is D cause this person is an athletic and probably on anabolic hormone to build up her mms.the hypokalemia is due to exchange of sodium for potassium.sodium also exchanges with hydrogen ions when potassiun is depleted,causing a loss of hydrogen ions in the urine and a corresponding increase in bicarbonate reabsorption (metabolic alkalosis). the mms weakness is due to hypokalemia.
 

·
Registered
Joined
·
120 Posts
It's not good just telling the answer. You have to mention the explanation and reasoning and why diuretics is the right answer :(
on that list only diuretics allow the urine potassium to be that high, as to why she would take it, a lot of female athletes use diuretics to keep their weight down. Now imagine if you're constantly losing water and urea obviously u're going to be fatigued, and the muscles will feel sore. It's like someone who retches a lot (ie alcoholics), they're dehydrated and their abdominal muscles feel like they're on fire.
 

·
Registered
Joined
·
919 Posts
Discussion Starter · #8 ·
It's not good just telling the answer. You have to mention the explanation and reasoning and why diuretics is the right answer :(
Again, I wouldn't post questions that I had the explanation to it unless I found it interesting. I posted this question here because I only know the answer but I need someone to explain it to me.
 

·
Registered
Joined
·
369 Posts
There's no reason for an athlete to take diuretics! She must be taking anabolic steroids to build her muscles that has inadvertently caused excess mineralocorticoid levels causing hypernatremia and hypokalemia.
Also, the diuretic will not explain the fatigue and muscle weakness. ;)
i dont think she was taking the duiretics for athletic purposes, but for temporary weight loss. and the hypokalemia -secondary to the diuretics - would explain the fatigue and muscle weakness.
 
1 - 11 of 11 Posts
Top